Gholam H. Farboody, M.D.
Division of Laboratory Medicine
John D. Clough, M.D.
Department of Rheumatic Disease, Department of Immunopathology
George C. Hoffman, M.B., B. Chir., F.R.C. Path.
Department of Laboratory Hematology and Blood Banking
Post-transfusion purpura (PTP) is a rare, self-limited syndrome characterized by severe thrombocytopenia and purpura appearing approximately 1 week after a blood transfusion. Considerable evidence supports the concept that PTP results from the presence of an antibody directed against the platelet isoantigen Pla1.1 Pla1 is a specific platelet antigen present in more than 97% of the population.2 Of 20 cases thus far reported,1–9 all except one8 of those tested for Pla1 antigen have had Pla1-negative platelets and anti-Pla1, in the plasma.
We now report the second fatal case of PTP with data identifying an IgG platelet antibody with specificity for Pla1.Case report
A 48-year-old white woman, gravida 2, para 2, was referred to The Cleveland Clinic Foundation on January 26, 1975, for evaluation and treatment of arteriosclerosis and severe coronary artery disease. Her medical history included two normal pregnancies, appendectomy in 1934, cholecystectomy in 1941, and hysterectomy in 1963; all surgical procedures were said to have been performed without blood transfusion. Because of coronary artery disease with angina pectoris, she was taking nitroglycerine, isosorbide dinitrate, and diphenylhydantoin. She was also taking diazepam and furosemide. There was no history of drug sensitivity or bleeding tendency.
On physical examination vital signs were normal. Examination of the heart disclosed a grade II/VI systolic ejection murmur at the apex. Examination of the peripheral vascular system revealed bruits over both femoral arteries and the left common carotid artery.
Admission laboratory data included a blood count with a hemoglobin of 12.5 g/dl, hematocrit 38%, . . .